Alert archive / California / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 2, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Aug 1, 2014, 1:58 PM PDT for San Diego County, California. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2014, 1:58 PM PDT (20:58 UTC)
- Expired
- Aug 1, 2014, 3:00 PM PDT
- In force
- 62 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
County San Diego County, CA
The radar
The San Diego radar (KNKX), 54 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.0 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1553 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
318
WUUS56 KSGX 012058
SVRSGX
CAC073-012200-
/O.NEW.KSGX.SV.W.0002.140801T2058Z-140801T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
158 PM PDT FRI AUG 1 2014
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...
* UNTIL 300 PM PDT
* AT 154 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE PRODUCING DIME SIZE HAIL. THIS THUNDERSTORM
WILL HAVE THE CAPABILITY OF PRODUCING QUARTER SIZE HAIL AND WINDS
IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MORENA
VILLAGE...OR 10 MILES NORTHEAST OF TECATE. THIS STORM
WAS NEARLY STATIONARY.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
7 MILES EAST OF POTRERO BY 245 PM PDT...
CAMPO AND 9 MILES EAST OF TECATE BY 300 PM PDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3277 11668 3280 11640 3259 11634 3258 11652
3257 11664
TIME...MOT...LOC 2056Z 354DEG 2KT 3264 11649
$$
HARRISON2 follow-up statements
594
WWUS56 KSGX 012120
SVSSGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
220 PM PDT FRI AUG 1 2014
CAC073-012200-
/O.CON.KSGX.SV.W.0002.000000T0000Z-140801T2200Z/
SAN DIEGO CA-
220 PM PDT FRI AUG 1 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM PDT
FOR SOUTH CENTRAL SAN DIEGO COUNTY...
AT 212 PM PDT...RADAR CONTINUED TO INDICATE A POTENTIALLY SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. A STORM SPOTTER REPORTED PEA SIZE HAIL
AND MINOR STREET FLOODING WITH THIS STORM. THIS STORM WAS LOCATED
NEAR CAMPO...OR 9 MILES NORTHEAST OF TECATE. THIS STORM WAS NEARLY
STATIONARY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3277 11668 3280 11640 3259 11634 3258 11652
3257 11664
TIME...MOT...LOC 2118Z 354DEG 2KT 3263 11649
$$
HARRISON818
WWUS56 KSGX 012154
SVSSGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
254 PM PDT FRI AUG 1 2014
CAC073-012204-
/O.EXP.KSGX.SV.W.0002.000000T0000Z-140801T2200Z/
SAN DIEGO CA-
254 PM PDT FRI AUG 1 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SAN DIEGO COUNTY
WILL EXPIRE AT 300 PM PDT...
THE THUNDERSTORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED...AND SO THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO
EXPIRE AT 3 PM.
LAT...LON 3277 11668 3280 11640 3259 11634 3258 11652
3257 11664
TIME...MOT...LOC 2154Z 354DEG 2KT 3261 11649
$$
HARRISONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:50 PM PDT, 8 minutes earlier.
Area forecast discussion, Aug 1, 1:50 PM PDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 150 PM PDT FRI AUG 1 2014 .SYNOPSIS... ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE MOUNTAINS AND DESERTS THROUGH THIS EVENING. THE INCREASE IN SUBTROPICAL MOISTURE WILL CONTINUE THROUGH SUNDAY...AS AN UPPER LEVEL DISTURBANCE MOVES OVER SOUTHERN CALIFORNIA. THEREFORE...THE THREAT OF SHOWERS AND THUNDERSTORMS WILL INCREASE DURING THE DAY ON SATURDAY...BUT ESPECIALLY FOR SATURDAY NIGHT AND SUNDAY...EVEN ALONG THE COAST. AS THIS DISTURBANCES LIFTS OUT OF THE AREA...A TROUGH OF LOW PRESSURE WILL DEVELOP ALONG THE CALIFORNIA COAST...WITH DRIER CONDITIONS PREVAILING. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... WATER VAPOR IMAGERY CONTINUES TO SHOW THE RIDGE AXIS SHIFTING TO OUR NORTH THIS AFTERNOON...WITH A CLEAR MOISTURE DELINEATION OVER SOUTHERN CALIFORNIA. AT THIS TIME...ISOLATED THUNDERSTORMS ARE FIRING OVER THE HIGHER MOUNTAIN PEAKS...AND ARE CAPABLE OF PRODUCING FREQUENT LIGHTNING...BRIEF HEAVY RAIN...AND LOCALIZED FLASH FLOODING. THE THUNDERSTORM THREAT WILL DECREASE THOUGH AFTER SUNSET. THE MODELS ARE HINTING AT AN EDDY SPINNING UP TONIGHT OVER THE BIGHT...SO EXPECT THE MARINE LAYER TO DEEPEN SLIGHTLY AS WELL AS PUSH BACK INTO THE SAN DIEGO COUNTY VALLEYS TONIGHT. WATER VAPOR IMAGERY ALSO A CLEAR UPPER LEVEL CIRCULATION OVER CENTRAL BAJA THIS AFTERNOON. IT WILL COMBINE WITH A WEAKER DISTURBANCE CURRENTLY OVER NORTHERN MEXICO ON SATURDAY...WHICH WILL TRACK OVER SOUTHERN CALIFORNIA LATE SATURDAY AND INTO SUNDAY. THE 12Z MODELS STILL VARY ON THE TRACK OF THIS LOW...BUT THE BRUNT OF THE MODELS ARE LEANING TOWARDS A TRACK OVER SAN DIEGO COUNTY OR SLIGHTLY OFF THE COAST. FOR THIS REASON...THINK THAT THE THREAT OF SHOWERS AND THUNDERSTORMS WILL INCREASE FOR SATURDAY THROUGH SUNDAY. MY ONE CONCERN FOR SATURDAY MAY BE THE FACT THAT A CLOUD SHIELD COULD LIMIT THUNDERSTORM DEVELOPMENT. HOWEVER...AS THE VORT MAX TRACKS OVER THE REGION SATURDAY NIGHT...THINK THAT SOME ELEVATED INSTABILITY WILL BE DRIVE THE SHOWER AND THUNDERSTORM DEVELOPMENT...EVEN ALONG THE COAST. WITH PW VALUES INCREASING TO BETWEEN 1.5 AND 2 INCHES...DEPENDING ON THE MODEL...BELIEVE SMALL STREAM AND URBAN FLOODING MAY BE POSSIBLE AS WELL AS FLASH FLOODING. FOR NOW...THE MODELS REALLY FAVOR THE COASTAL AREAS OF SAN DIEGO COUNTY...COMPARED TO THAT OF ORANGE COUNTY...JUST BASED OFF THE TRACK OF THE UPPER LEVEL LOW. HOWEVER...CANNOT RULE OUT COASTAL STORMS IN ORANGE COUNTY AT THIS TIME. AS THIS DISTURBANCES LIFTS OFF TO OUR EAST OR NORTHEAST ON SUNDAY...THE THREAT OF UNSETTLED WEATHER WILL DECREASE FROM SOUTH TO NORTH AS WELL AS WEST TO EAST DURING THE DAY. OTHERWISE...JUST EXPECT A GRADUAL COOLING TREND FOR THE WEEKEND...WITH PARTLY TO MOSTLY CLOUDY SKIES. MUCH DRIER WEATHER SHOULD RETURN BY MONDAY...AS ANOTHER UPPER LEVEL TROUGH DEVELOPS ALONG THE WEST COAST. THIS MEANS THAT THE UPPER LEVEL FLOW WILL BE SOUTHWESTERLY OR WESTERLY...AND THE MODELS SHOW THE PWS FALLING BELOW AN INCH BY MONDAY AFTERNOON. THIS TROUGH WILL SHIFT INLAND BY MIDWEEK...WITH GENERAL TROFINESS REMAINING OVER THE REGION THROUGH FRIDAY. THEREFORE...EXPECT DRY CONDITIONS AND ONSHORE FLOW TO PREVAIL DURING THIS TIME...WITH TEMPERATURES NEAR OR BELOW NORMAL FOR THE WEEK. THE MARINE LAYER WILL DEEPEN AS WELL...WITH MORE COASTAL LOW CLOUDS AND FOG POSSIBLE EACH NIGHT. SOME LOCALLY GUSTY WEST WIND WILL BE POSSIBLE THROUGH AND BELOW THE FAVORED CANYONS AND PASSES EACH AFTERNOON. && .AVIATION... 012000Z...THUNDERSTORMS OVER MOUNTAINS THROUGH 00Z THIS AFTERNOON AND LESS POSSIBLE OVER ADJACENT DESERTS THROUGH 02Z. THEY WILL NOT BE NUMEROUS...BUT WHERE THEY OCCUR BASES WILL BE AROUND 9000 FEET ASL WITH TOPS UP TO 35000 FEET. EXPECT GUSTY ERRATIC WINDS AROUND ANY TSTORM. OTHERWISE...INCREASING CLOUDS AOA 15000 FEET SATURDAY AND MORE NUMEROUS TSTORMS AFTER 18Z. LOW CLOUDS WILL RETURN TO COASTAL AIRPORTS THIS EVENING BETWEEN 04-08Z AT AROUND 1000 FEET ASL WITH TOPS TO 1600 FEET. THESE WILL DISSIPATE SATURDAY MORNING BY 16Z. && .MARINE... 100 PM...THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE COASTAL WATERS SATURDAY NIGHT THROUGH SUNDAY MORNING. THESE STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...CLOUD TO WATER LIGHTNING AND BRIEF GUSTY WINDS. OTHERWISE...NO MARINE HAZARDS ARE EXPECTED THROUGH WEDNESDAY. && .FIRE WEATHER... ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE TODAY OVER THE MOUNTAINS AND DESERTS. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING WETTING RAINS...LOCALIZED FLASH FLOODING...AND FREQUENT LIGHTNING. A DISTURBANCE WILL MOVE OVER SOUTHERN CALIFORNIA LATE SATURDAY AND INTO SUNDAY...INCREASING THE THREAT OF SHOWERS AND THUNDERSTORMS...WITH NOCTURNAL THUNDERSTORMS POSSIBLE ON SATURDAY NIGHT. AN ADDITIONAL SURGE OF MOISTURE WILL COMPANY THIS DISTURBANCE...INCREASING THE CHANCES OF FLASH FLOODING AS WELL. && .SKYWARN... SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. && .SGX WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC/FIRE WEATHER...PALMER AVIATION/MARINE...MM
In the hours before
Special weather statement, Aug 1, 1:52 PM PDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
152 PM PDT FRI AUG 1 2014
CAZ050-058-012145-
SAN DIEGO COUNTY MOUNTAINS-
SAN DIEGO COUNTY VALLEYS-
152 PM PDT FRI AUG 1 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SAN DIEGO COUNTY UNTIL
245 PM PDT...
AT 148 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF TECATE. THIS STORM WAS
MOVING SOUTH SLOWLY...AND SPOTTERS REPORTED PEA SIZE HAIL WITH THIS
STORM.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...MORENA VILLAGE...CAMPO AND
POTRERO.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3274 11666 3279 11646 3259 11636 3257 11654
3257 11662
TIME...MOT...LOC 2051Z 344DEG 2KT 3268 11653
HARRISONThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 12:55 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 1, 1:52 PM PDT | Special Weather Statement | SGX | San Diego | 53 min |
| Aug 1, 2:47 PM PDT | Flash Flood Warning | SGX | Riverside, San Diego | 3 hr |
| Aug 1, 3:59 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.